Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Tulsa, OK

January 10, 2020Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jan 10, 2020, 7:36 PM CST for Franklin County, Arkansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 7:36 PM CST (01:36 UTC)
Expired
Jan 10, 2020, 8:00 PM CST
In force
24 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 44 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 7:38 PM CSTTSTM WND DMG1 Ne Branch, ARSTRONG THUNDERSTORM WIND BLEW DOWN A TREE ON HIGHWAY 41, NORTH OF HIGHWAY 22.
Jan 10, 7:47 PM CSTTORNADO4 Ssw Ozark, ARA TORNADO DEVELOPED ABOUT 3 MILES EAST-SOUTHEAST OF CECIL AT 745 PM AND TRAVELED EAST-NORTHEAST FOR ABOUT 4 MILES BEFORE DISSIPATING AT 749 PM ABOUT 3.5 MILES SOUTH OF OZARK. THIS TORNADO DAMAGED THE ROOF OF A HOME, DESTROYED SEVERAL OUTBUILDINGS, SNAPPED OR U

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 10:42 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS54 KTSA 110136
SVRTSA
ARC047-110200-
/O.NEW.KTSA.SV.W.0020.200111T0136Z-200111T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
736 PM CST Fri Jan 10 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Franklin County in west central Arkansas...

* Until 800 PM CST.

* At 736 PM CST, severe thunderstorms were located along a line
  extending from 6 miles southeast of Mulberry to near Branch to 4
  miles east of Fort Chaffee, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations in or near the path include...
  Ozark...                          Charleston...
  Altus...                          Branch...
  Denning...                        Wiederkehr Village...
  Etna...                           Peter Pender...
  Alix...                           Vesta...
  Cecil...                          Meg...

This includes Interstate 40 in Arkansas between mile markers 37 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A Tornado Watch remains in effect until 900 PM CST for west central
Arkansas.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3521 9403 3521 9404 3520 9405 3524 9404
      3545 9405 3554 9371 3553 9370
TIME...MOT...LOC 0136Z 231DEG 60KT 3542 9398 3529 9396 3523 9399 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:29 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 10, 5:29 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
529 PM CST Fri Jan 10 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Clusters of intense thunderstorms will continue to affect mainly
southeast OK and west central AR between now and 04z, with KFSM
and KMLC potentially seeing wind gusts over 40 knots. Elsewhere
showers and scattered thunderstorms will persist with IFR
conditions prevailing. Strong cold front currently near I-44 will
continue to push south this evening, with precip eventually
transitioning to fzra after 06z, then snow toward 12z Saturday.
Conditions will improve from the west after 18z with VFR
conditions likely developing across eastern OK after about 21z.

&&

.PREV DISCUSSION... /Issued 438 PM CST Fri Jan 10 2020/

DISCUSSION...
Cold front currently moving into Northeast Oklahoma late this
afternoon...while widespread rain and strong to severe
thunderstorms continued ahead of the front across Eastern Oklahoma
and Northwest Arkansas. Surface instability along with elevated
instability ahead of the front will allow for a continued severe
potential through the evening hours...with an eastward shift
through the evening. All modes of severe weather will be probable
with damaging winds...large hail along with a continued tornado
threat. The greater severe potentials look to exit the CWA off to
the east by around 06z tonight with a lingering thunder potential
for a few hours longer before the boundary exits the region. Also
ahead of the boundary...precipitable water values above 1 inch
combined with flow nearly parallel to the boundary will allow for
training storms with very heavy rainfall. Widespread rainfall
amounts in the 1 to 3 inch range with locally higher amounts
continue to be forecast through tonight. These amounts will aid in
flash flooding conditions as well as mainstem river
flooding...especially over the Illinois and Poteau River basins.

Behind the cold front...temperatures falling into the 30s and 40s
have been observed this afternoon. The much colder temperatures
will continue to push into and across the CWA overnight tonight
with the freezing line moving into Northeast Oklahoma late this
evening...reaching Southeast Oklahoma and Northwest Arkansas
Saturday morning. In response...temp profiles indicate that a
wintry mix of freezing rain and sleet will become possible before
the warm nose of air erodes with the arrival of the deep layer
cold air as the main upper level low shifts eastward through the
region.

Model solutions continue to go back and forth with the track of
this low...between a more easterly movement through the CWA and
then lifting northeast or lifting northeast over the CWA. Latest
thinking has the upper low shifting more easterly before lifting
northeast into Missouri. This would allow for wrap around moisture
to spread back into Northeast Oklahoma as snowfall through the
day Saturday. At this time...snow accumulations continue to look
like 1 to 3 inches north of Interstate 44...with parts of Pawnee
and Osage county potentially reaching up into the 4-5 inch range
late tonight into Saturday. With the tight band of possible
snowfall...uncertainty remains on where exactly the heavier band
sets up. Thus...for now will go with an advisory with the
possibility that Osage county could maybe be upgraded to a winter
storm warning. Will let the mid shift take one more look
beforehand. For the rest of Northeast Oklahoma...1 to 2
inches...with up toward one inch for far Northwest Arkansas. South
of Interstate 40...trace amounts could be possible. The ice
accumulations of a couple hundredths up toward a tenth of an inch
are also forecast tonight into Saturday morning.

Once the upper low begins to lift northeast...the snowfall should
begin to taper off and lift into Missouri and should exit the CWA
by Saturday evening. Clearing skies and weakening winds will allow
for temps to drop into the upper teens to upper 20s from north to
south.

Sunday into the middle part of next week...a couple of weak waves
look to push across the Plains. The one on Sunday should have
little to no moisture to work with and just some passing clouds
are forecast. Another wave looks to move through around the middle
part of next week. A return of showers and perhaps isolated
thunderstorms could be possible with this mid week system.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   27  29  21  50 / 100  80   0   0
FSM   38  41  24  53 / 100  70   0   0
MLC   31  33  24  53 / 100  50   0   0
BVO   25  28  15  46 /  90  90   0   0
FYV   33  35  19  48 / 100  80   0   0
BYV   36  38  21  47 / 100  80  10   0
MKO   29  31  21  51 / 100  70   0   0
MIO   26  28  18  46 / 100  90   0   0
F10   28  31  23  51 / 100  70   0   0
HHW   36  38  27  54 / 100  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 3 AM CST Saturday for OKZ049-053-057-058-
     060>063-065>076.

     Winter Weather Advisory from 9 PM this evening to noon CST
     Saturday for OKZ056>058-060>071.

     Winter Weather Advisory from 9 PM this evening to 6 AM CST
     Saturday for OKZ054-055-059.

     Winter Storm Watch Saturday morning for OKZ054-055-059.

AR...Winter Weather Advisory from 6 AM to 3 PM CST Saturday for
     ARZ001-002-010-011.

     Flash Flood Watch until 3 AM CST Saturday for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION.....14
Hazardous weather outlook, Jan 10, 5:19 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
519 PM CST Fri Jan 10 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
519 PM CST Fri Jan 10 2020

...Severe Storms This Evening Followed by Winter Weather Late
   Tonight and Saturday Morning...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening through Tonight.

TORNADO.
    RISK...Elevated.
    AREA...Southeast Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Southeastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
    AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late Tonight.

	ICE ACCUMULATION.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late Evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...

Active weather continues late this afternoon across eastern Oklahoma
and northwest Arkansas as a strong cold front moves into the region.
Strong to severe thunderstorms will continue across southeast
Oklahoma and northwest Arkansas. These storms will be capable of
producing 70 mile an hour wind gusts, a few tornadoes, and large
hail to the size of quarters. The severe weather threat is expected
to end by around midnight.

Heavy rainfall will also continue across southeast Oklahoma and
northwest Arkansas. 2 to 3 inches of rain has already fallen and
some locations may see over 6 inches of rain which will likely lead
to flash flooding. The river flood threat will also be on the
increase with numerous rivers expected to go into flood.

As cold air spills into the region behind the cold front, a
transition to wintry precipitation will take place with freezing
rain, sleet, and snow all possible late tonight across northeast
Oklahoma. This could lead to slick spots on area roadways.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Winter Weather Potential...High Wind Potential.
SUNDAY...High Wind Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...

The wintry precipitation will continue into Saturday across much of
eastern Oklahoma and western Arkansas as cold air continues to
invade the region and an upper level disturbance moves across the
region. Snowfall forecasts currently call for 1 to 4 inches of snow
north and west of Interstate 44 across northeast Oklahoma with 1 to
2 inches of snow across northwest Arkansas and the rest of northeast
Oklahoma. Lighter snow amounts will be possible across southeast
Oklahoma into west central Arkansas. There will also be a light
accumulation of ice across the area as well. This will likely lead
to hazardous driving conditions across the region. The wintry
precipitation is expected to end Saturday afternoon.

Temperatures on Sunday will be warm enough that any wintry travel
impacts will be relatively short lived.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts of severe weather, heavy
rain, flash flooding, and winter weather. Consider readying plans
to respond to impacts from severe thunderstorms, flooding, and
wintry weather.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jan 10, 4:27 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
427 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 E SILOAM SPRINGS      36.19N 94.50W
01/10/2020  E1.00 INCH       BENTON             AR   PUBLIC

            HAIL OBSERVED EAST OF SILOAM SPRINGS OFF OF AIRPORT ROAD.

&&

JDS
Local storm report, Jan 10, 4:41 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
441 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             CENTERTON               36.36N 94.29W
01/10/2020  E1.00 INCH       BENTON             AR   PUBLIC

&&

JDS
Special weather statement, Jan 10, 5:16 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
516 PM CST Fri Jan 10 2020

OKZ073-075-110000-
Pittsburg OK-Latimer OK-
516 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LATIMER AND CENTRAL
PITTSBURG COUNTIES UNTIL 600 PM CST...

At 516 PM CST, a strong thunderstorm was located 4 miles west of
Kiowa, moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Ashland...                        Haywood...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Pittsburg...
Gowen...                          Dow...
Bache...

A Tornado Watch remains in effect until 600 PM CST for southeastern
Oklahoma.

LAT...LON 3515 9576 3485 9535 3465 9588 3468 9589
      3468 9603 3479 9609 3481 9609
TIME...MOT...LOC 2316Z 232DEG 47KT 3474 9598
Special weather statement, Jan 10, 5:47 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
547 PM CST Fri Jan 10 2020

OKZ049-070-073>076-110030-
Haskell OK-Pittsburg OK-Muskogee OK-Latimer OK-Pushmataha OK-
Le Flore OK-
547 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...NORTHWESTERN
PUSHMATAHA...LATIMER...NORTHWESTERN LE FLORE...EASTERN PITTSBURG AND
SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 630 PM CST...

At 547 PM CST, strong thunderstorms were located along a line
extending from 3 miles west of Blocker to 2 miles northeast of
Hartshorne to 5 miles east of Daisy. Movement was northeast at 50
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Wilburton...                      Stigler...
Clayton...                        Hartshorne...
Talihina...                       Quinton...
Porum...                          Keota...
Red Oak...                        Mccurtain...
Fanshawe...                       Whitefield...
Kinta...                          Albion...
Talimena State Park...            Higgins...
Tuskahoma...                      Mc Curtain...
Lequire...                        Damon...

A Tornado Watch remains in effect until 900 PM CST for southeastern
Oklahoma.

LAT...LON 3450 9569 3452 9567 3455 9567 3483 9558
      3508 9572 3530 9535 3529 9535 3533 9531
      3545 9510 3526 9483 3472 9490
TIME...MOT...LOC 2347Z 231DEG 53KT 3506 9563 3488 9552 3455 9565
Local storm report, Jan 10, 6:06 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
606 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 SE DECATUR            36.32N 94.44W
01/10/2020  E1.75 INCH       BENTON             AR   BROADCAST MEDIA

            SIZE ESTIMATED FROM PHOTO ON SOCIAL MEDIA.

&&

SRC
Special weather statement, Jan 10, 6:46 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 PM CST Fri Jan 10 2020

ARZ029-OKZ076-110130-
Sebastian AR-Le Flore OK-
646 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND
EASTERN LE FLORE COUNTIES UNTIL 730 PM CST...

At 646 PM CST, strong thunderstorms were located along a line
extending from 4 miles west of Lake Wister State Park to 9 miles east
of Talimena State Park to 3 miles southeast of Whitesboro. Movement
was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Fort Smith...                     Poteau...
Greenwood...                      Pocola...
Heavener...                       Arkoma...
Wister...                         Hackett...
Howe...                           Hartford...
Bonanza...                        Fanshawe...
Midland...                        Cameron...
Heavener Runestone State Park...  Excelsior...
Lake Wister State Park...         Muse...
Jenny Lind...                     Shady Point...

This includes Interstate 540 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM CST for west central
Arkansas...and southeastern and east central Oklahoma.

LAT...LON 3459 9489 3475 9484 3494 9492 3537 9441
      3522 9428 3495 9429 3496 9437 3493 9445
      3475 9446
TIME...MOT...LOC 0046Z 223DEG 47KT 3492 9484 3481 9479 3467 9484

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:04 PM CSTAreal Flood AdvisoryTSACrawford, Sebastian4 hr
Jan 10, 6:16 PM CSTFlash Flood WarningTSABenton, Carroll, Crawford, Madison, Washington6 hr
Jan 10, 6:37 PM CSTFlash Flood WarningTSACarroll, Crawford, Franklin, Madison, Sebastian, Washington6 hr
Jan 10, 7:01 PM CSTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian44 min
Jan 10, 7:05 PM CSTAreal Flood AdvisoryTSABenton6 hr
Jan 10, 7:39 PM CSTSpecial Weather StatementTSAFranklin, Madison36 min
Jan 10, 7:46 PM CSTTornado WarningTSAFranklin13 min
Jan 10, 8:20 PM CSTSpecial Weather StatementTSACarroll40 min
Jan 11, 12:06 AM CSTAreal Flood WarningTSABenton, Carroll, Crawford, Madison, Washington6 hr
Jan 11, 12:25 AM CSTAreal Flood WarningTSACarroll, Crawford, Franklin, Madison, Sebastian, Washington6 hr
Jan 11, 8:24 AM CSTRiver Flood WarningTSACrawford6 hr
Jan 11, 9:13 AM CSTRiver Flood WarningTSACrawford, Sebastian11 hr
Jan 11, 9:16 AM CSTRiver Flood AdvisoryTSAFranklin, Johnson, Logan2 hr
Jan 11, 10:28 AM CSTRiver Flood WarningTSAFranklin, Johnson, Logan33 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.